The cases of four patients experiencing ventricular arrhythmia secondary to drug-induced hypokalaemia requiring treatment by a previously implanted cardioverter defibrillator (ICD) are reported here. In three cases, hypokalaemia developed within a short period of time after modification of diuretic regimen with loop and thiazide diuretics had been carried out or potassium-sparing drugs had been withdrawn. In one patient, hypokalaemia occurred after months of treatment with several potassium-sparing and non-potassium-sparing diuretics. The fact that the combination of thiazide and loop diuretics can be associated with pronounced hypokalaemia and life-threatening arrhythmias, which may be terminated by device treatment in patients with an ICD but may be fatal in patients with structural heart disease but without an ICD, is highlighted here. Prompt recognition and correction of hypokalaemia is mandatory if such patients present to the emergency department.
- ICD, implanted cardioverter defibrillator
Statistics from Altmetric.com
Competing interests: None.
Informed consent was obtained for publication of the patients’ details in this report.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.